Excessive Heat, Crawford
- When
- August 11, 12:00 PM CST to 7:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Official NWS Observations
A strong ridge of high pressure in the middle and upper atmosphere over the south central and southeastern United States resulted in unseasonably hot weather across portions of northwestern Arkansas during the middle of August. Afternoon temperatures in the mid 90s to near 100 prevailed across much of the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong ridge of high pressure in the middle and upper atmosphere over the south central and southeastern United States resulted in unseasonably hot weather across portions of northwestern Arkansas during the middle of August. Afternoon temperatures in the mid 90s to near 100 prevailed across much of the area. This heat, combined with very humid conditions, resulted in heat index values in the 110 to 115 degree range during the afternoon of August 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 11, 10:36 AM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1136 AM CDT THU AUG 11 2016
.DISCUSSION...
The 18z TAF discussion is included below.
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
High pressure aloft will maintain VFR conditions thru the period
at the TAF sites. Afternoon thunder chances too low to mention in
the TAFs, but will monitor. Some light MVFR fog possible around
dawn at KFYV based on persistence.
Lacy
&&
.PREV DISCUSSION... /Issued 925 AM CDT THU AUG 11 2016/
DISCUSSION...
H5 ridging still in place over the region today, downstream from
troughing over the Western CONUS. Decreasing deep layer moisture
forecast in the models suggests that convective coverage will be
lower than yesterday. The latest HRRRX/NAM/ECMWF all suggest that
convection should be isolated at best, and confined to Western AR
and SE OK. The current forecast has this handled well. H85 temps
are forecast to be slightly warmer than yesterday and thus high
temps should be a couple degrees or so warmer than yesterday as
well. The latest forecast also agrees well with the 2m NAM12 temps
as well. No changes planned to the temp forecast and thus the
headlines will be kept intact as well. Relief is coming though, as
the Western CONUS trough migrates east and pushes a front thru the
region this weekend.
Lacy
PREV DISCUSSION... /Issued 632 AM CDT THU AUG 11 2016/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Patchy fog across NW AR may result in brief MVFR vsbys at KFYV.
Otherwise...VFR elements will prevail at all sites through the TAF
period. Thunder chances will once again remain too low today for TAF
inclusion.
PREV DISCUSSION... /Issued 324 AM CDT THU AUG 11 2016/
DISCUSSION...
594-595DM upper ridge remains in control across the forecast
area...with yet another day of excessive heat and humidity in
store. Given the current heat index forecast...will go ahead and
expand the Excessive Heat Warning into west central AR...although
some localized relief may occur with widely scattered afternoon
storms.
The upper ridge will finally begin to break down/shift south by
Friday as a broad upper trof passes through the northern/central
Plains. Bulk of operational models continue to focus highest
PoPs/QPF on the Friday night/Saturday time-frame as a cold front
slowly sags south through the region. Widespread severe weather
doesn't appear likely...but some locally heavy rain should occur.
Considered additional heat headlines for parts of the area on
Friday...but confidence is quite low given the uncertainty in
cloud cover/precipitation/outflow during this period. Day shift
can take another look.
The forecast remains very unsettled for the weekend and into much
of next week...especially across portions of southeast OK and
western AR. The surface boundary should settle just to our
south...with a persistent upper weakness and impressive moisture
axis (PWs at or above 2") remaining across the southeastern
portions of the forecast area. Could see several periods of
showers/thunderstorms through the weekend and into next
week...with additional locally heavy rainfall possible. Cloud
cover/rainfall will hold temps down...with highs mainly in the 80s
through most of the extended forecast.
TSA Watches/Warnings/Advisories...
OK...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for OKZ058-063-068-069.
Excessive Heat Warning from 1 PM this afternoon to 9 PM CDT this
evening for OKZ049-053>057-059>062-064>067-070>076.
AR...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for ARZ001-002-010-011.
Excessive Heat Warning from 1 PM this afternoon to 9 PM CDT this
evening for ARZ019-020-029.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 100 78 96 74 / 10 10 50 70
FSM 99 78 99 78 / 20 10 30 60
MLC 99 78 100 75 / 10 10 30 60
BVO 99 73 93 71 / 10 20 60 70
FYV 94 72 95 72 / 20 10 40 70
BYV 95 75 92 72 / 20 10 40 70
MKO 99 76 97 75 / 10 10 30 70
MIO 97 76 94 72 / 10 10 60 70
F10 99 78 98 74 / 10 10 30 70
HHW 100 78 100 77 / 20 10 30 50
&&
.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 9 PM CDT this evening for OKZ058-063-068-069.
Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
053>057-059>062-064>067-070>076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.
Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
020-029.
&&
AVIATION...30HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
512 AM CDT THU AUG 11 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-121015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
512 AM CDT THU AUG 11 2016
...HEAT AND HIGH HUMIDITY CONTINUES TODAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...FAR EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS
ONSET...THIS AFTERNOON.
DANGEROUS HEAT.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS
ONSET...LATE MORNING.
DISCUSSION...
ANOTHER DAY OF DANGEROUS HEAT IS IN STORE FOR WITH HEAT
INDICES CLIMBING INTO THE 105 TO 115 DEGREE RANGE. ISOLATED TO
WIDELY SCATTERED STORMS WILL BE POSSIBLE...MAINLY ACROSS THE HIGHER
TERRAIN OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS...ALONG WITH
BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.
A HEAT WARNING IS IN EFFECT FOR MOST OF EASTERN OKLAHOMA AND WEST
CENTRAL ARKANSAS FROM 1 TO 9 PM...AS IS A HEAT ADVISORY FOR THE
REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL
...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
FRIDAY WILL ALSO BE HOT ACROSS AT LEAST PARTS OF THE AREA BEFORE
A COLD FRONT MOVES THROUGH LATE FRIDAY. ADDITIONAL HEAT ADVISORIES
MAY BE NEEDED FRIDAY...HOWEVER UNCERTAINTY EXISTS AT THIS TIME
CONCERNING AMOUNT OF CLOUD COVER...ALONG WITH THUNDERSTORM TIMING
AND COVERAGE.
THE COLD FRONT APPROACHING FROM THE NORTH FRIDAY WILL MARK THE
END OF THE CURRENT STRETCH OF HOT AND HUMID CONDITIONS.
THUNDERSTORM CHANCES WILL INCREASE SIGNIFICANTLY BY LATE FRIDAY
AFTERNOON AND EVENING ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS...AND THEN FOR LOCATIONS FURTHER SOUTH AND EAST LATER
FRIDAY NIGHT INTO SATURDAY AS THE FRONT PROGRESSES THROUGH THE
AREA. ONGOING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IN THE
VICINITY OF THE BOUNDARY WILL HAVE THE POTENTIAL FOR PRODUCING
SIGNIFICANT RAINFALL FRIDAY NIGHT AND SATURDAY MORNING.
RAIN AND THUNDER CHANCES WILL PERSIST OVER THE WEEKEND AND INTO
NEXT WEEK AS THE BOUNDARY STALLS JUST TO THE SOUTH OF THE FORECAST
AREA. CHANCES WILL EXIST FOR SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS AS A MOIST AND UNSETTLED ATMOSPHERE REMAINS IN
PLACE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
FOR LOCATIONS ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS
THAT WILL BE IN CLOSEST PROXIMITY TO THE SURFACE BOUNDARY.
WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.3 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657932, 657933, 657934.